Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 157, NWS Morristown, TN

July 5, 2004Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 6:23 PM EDT for Monroe County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2004, 6:23 PM EDT (22:23 UTC)
Expired
Jul 5, 2004, 7:15 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:06 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 4:06 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...HAVE ISSUED ZONES WITH SEVERE THUNDERSTORM
WATCH HEADLINES. NO UPDATE ON ZONES, JUST ON THIS DISCUSSION. MAIN
THREAT IS DAMAGING WINDS, THOUGH SOME HAIL CANNOT BE RULED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  93  70  88 /  50  30  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  70  87 /  70  30  20  40
OAK RIDGE, TN  70  91  69  86 /  70  30  20  40
TRI CITIES AIRPORT, TN  66  89  65  85 /  60  30  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jul 5, 5:55 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/05/2004                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE FROM 530 PM TO 600 PM EDT.

0540 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
07/05/2004                   ROANE              TN   LAW ENFORCEMENT

            TREE DOWN COUNTYWIDE FROM 540 PM TO 545 PM.

&&

FEF/GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:44 PM EDTSevere Thunderstorm WarningMRXMcMinn46 min
Jul 5, 5:18 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane87 min
Jul 5, 5:20 PM EDTFlash Flood WarningMRXRoane3 hr
Jul 5, 5:28 PM EDTSevere Thunderstorm WarningMRXKnox62 min
Jul 5, 5:38 PM EDTSevere Thunderstorm WarningMRXUnion37 min
Jul 5, 5:42 PM EDTSevere Thunderstorm WarningMRXBlount78 min
Jul 5, 5:48 PM EDTSevere Thunderstorm WarningMRXAnderson27 min
Jul 5, 5:50 PM EDTSevere Thunderstorm WarningMRXLoudon55 min
Jul 5, 5:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott67 min
Jul 5, 6:13 PM EDTFlash Flood WarningMRXBlount, Loudon3 hr
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier72 min
Jul 5, 6:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union62 min
Jul 5, 6:49 PM EDTSevere Thunderstorm WarningMRXCocke71 min
Jul 5, 7:10 PM EDTSevere Thunderstorm WarningMRXBradley, Polk50 min
Jul 5, 7:20 PM EDTSevere Thunderstorm WarningMRXGreene70 min
Jul 5, 7:45 PM EDTSevere Thunderstorm WarningMRXUnicoi60 min
Jul 5, 7:51 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins69 min
Jul 5, 7:23 PM EDTSevere Thunderstorm WarningMRXLee, Wise, City of Norton82 min
Jul 5, 7:34 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.